Hail, Jasper
- When
- June 9, 11:49 AM CST
- Where
- Jasper County, 1.48 mi SSW of Kedron
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.960, -88.290
Two rounds of scattered thunderstorms moved through southeast Illinois on the 9th. The first round occurred during the early afternoon hours, while the second round occurred during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Two rounds of scattered thunderstorms moved through southeast Illinois on the 9th. The first round occurred during the early afternoon hours, while the second round occurred during the evening hours. Several of the thunderstorms produced severe hail, ranging up to golf ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 9, 11:49 AM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1249 PM CDT MON JUN 9 2008 .DISCUSSION... ISSUED 1039 AM CDT MON JUN 9 2008 AREA OF LIGHT SHOWERS PERSISTS ACROSS THE ILLINOIS RIVER VALLEY THIS MORNING. BAND OF DEEP MOISTURE/SHOWERS EXTENDING SOUTHWESTWARD INTO THE SOUTHERN PLAINS WILL MAKE ONLY SLOW PROGRESS EASTWARD TODAY...RESULTING IN A CLOUDY AND SHOWERY AFTERNOON ACROSS LOCATIONS ALONG AND WEST OF THE I-55 CORRIDOR. FURTHER EAST...PARTLY SUNNY SKIES WILL BE NOTED ACROSS EAST-CENTRAL AND SOUTHEAST ILLINOIS...WITH AN INCREASING CHANCE FOR THUNDERSTORMS AS THE DAY GOES ON. SPC HAS THIS AREA OF ILLINOIS OUTLOOKED FOR POTENTIAL SEVERE LATER TODAY...AND THIS STILL LOOKS GOOD AS THIS WILL BE THE AREA OF GREATEST DESTABILIZATION. BASED ON CURRENT SATELLITE/RADAR LOOPS...AS WELL AS 12Z NAM-WRF/GFS...HAVE INCREASED THE POPS ACROSS THE WESTERN CWA AND DECREASED THEM INTO THE CHANCE CATEGORY FOR THE SOUTHEAST. IT APPEARS THE BULK OF THE RAIN WILL STAY ACROSS THE CENTRAL AND WESTERN CWA THIS AFTERNOON...THEN WILL SHIFT INTO THE SOUTHEAST THIS EVENING INTO THE OVERNIGHT HOURS. STRONG TEMP GRADIENT CURRENTLY NOTED ACROSS THE AREA...WITH READINGS RANGING FROM THE UPPER 60S ACROSS THE CLOUD-COVERED NORTHWEST...TO THE MIDDLE 80S FAR SOUTHEAST. HAVE LOWERED TEMPS ALONG AND WEST OF THE I-55 CORRIDOR BY A FEW DEGREES...BUT HAVE LEFT CURRENT TEMP FORECAST ALONE FOR LOCATIONS FURTHER EAST. SHOULD SEE AFTERNOON HIGHS RANGING FROM THE MIDDLE/UPPER 70S ACROSS THE ILLINOIS RIVER VALLEY...TO THE UPPER 80S/LOWER 90S IN THE WABASH RIVER VALLEY. && .AVIATION... ISSUED 1249 PM CDT MON JUN 9 2008 LIGHT SHOWERS CONTINUE ACROSS THE ILLINOIS RIVER VALLEY EARLY THIS AFTERNOON...AFFECTING MAINLY JUST THE KPIA TAF SITE. FURTHER EAST...CONDITIONS ARE DRY AND CEILINGS ARE CONSIDERABLY HIGHER. BASED ON RADAR/SATELLITE LOOPS...LIGHT RAIN WILL CONTINUE AT KPIA THROUGH THE AFTERNOON...WITH THE PRECIP AREA GRADUALLY SPREADING FURTHER EAST TO THE REMAINING TAF SITES BY EARLY EVENING. WILL BRING PRECIP TO AN END AT KPIA AFTER 03Z...WITH THE FOCUS FOR ADDITIONAL RAIN/THUNDER FURTHER EAST. RAIN/LOW CEILINGS TO PERSIST AT KSPI...KDEC...KBMI...AND KCMI THROUGH 09Z OR 10Z BEFORE CONDITIONS BEGIN TO IMPROVE. CLEARING SKIES WILL BE NOTED FROM WEST TO EAST LATE TONIGHT...WITH MOSTLY SUNNY CONDITIONS BY TUESDAY MORNING. SOUTHWESTERLY WINDS THIS AFTERNOON WILL GRADUALLY VEER TO W/NW THIS EVENING...AS A COLD FRONT SLOWLY PUSHES THROUGH THE AREA...THEN WILL REMAIN WESTERLY INTO TUESDAY. BARNES && .PREV DISCUSSION... ISSUED 308 AM CDT MON JUN 9 2008 SHOWERS AND DYING CONVECTION ACROSS THE FA AS THE OUTFLOW BOUNDARY RACES OUT AHEAD OF IT. ACTUAL FRONT STILL OUT NEARING THE MISS RIVER VALLEY. SATELLITE TRENDS SHOWING SOME THINNING OUT OF THE CLOUDS BEHIND INVOF THE SHOWERS...HINTING AT THEIR CONTINUED DEMISE. MORE SOLID CONVECTIVE ACTIVITY IN THE SRN PLAINS THIS MORNING. FORECAST ISSUES ARE THE PASSAGE OF THE FRONT LATER TODAY AND THE REFIRING OF CONVECTION...TEMPS...AND ANOTHER SHOT AT PRECIP THURSDAY. MODELS ACTUALLY NOT THAT DIFFERENT IN THE HANDLING OF THE SHORT TERM...GFS/NAM BLEND REALLY NOT TOO DIFFERENT FROM DISCRIMINATING ONE OR THE OTHER. SHORT TERM...TODAY AND TOMORROW... WITH THINNING CLOUDS IN THE NRN TIER OF ILLINOIS THIS MORNING ON SATELLITE...BUT PERSISTENT CIRRUS BLOW OFF LIKELY WITH THE CONVECTION TO THE SW...THE FIGHT IS ON FOR REHEATING THE NWRN PORTIONS OF THE CWA. HAVE GONE WITH RATHER MODERATE TEMPS NW OF THE ILLINOIS RIVER VALLEY...WITH THE SE GETTING THE BEST INSOLATION. WITH THIS PARTICULAR SETUP...THE SE IS LIKELY TO STRATIFY INTO THE BEST INSTABILITY FOR THIS AFTERNOON AS THE FRONT APPROACHES. SPEED OF THE FRONT IS STILL A BIT OF A WILD CARD...BUT MODELS STILL FIRING BEFORE 00Z FOR THE ENTIRE CWA AND HAVE KEPT LIKELY POPS IN FOR THE AFTERNOON...AND INTO THE EVENING HOURS FOR THE SE. WITH SPEED OF SAID FRONT BEING A BIT OF A QUESTION...ESPECIALLY AS TO HOW QUICKLY STORMS WILL TRANSITION FROM A SW TO NE MOTION...TO A MORE FORWARD MOTION WITH THE FRONT...AND PLENTY OF AVAILABLE MOISTURE...KEEPING THE FFA GOING WITH THE POSSIBILITY OF AREAS OF HEAVY RAIN. HAVE PULLED THE WORDING OUT OF THE GRIDS...THINKING THAT THE EVENT MAY NOT BE AS WIDESPREAD...BUT WITH THE WET GROUND AND SWOLLEN RIVERS...AN FFA IS MORE THAN ACCEPTABLE. NAM AND ECMWF HAVE MORPHED INTO THE QUICKER EXIT OF THE FRONT AS THE GFS HAS ADVERTISED IN THE PAST COUPLE RUNS...DRYING OUT THE CWA FOR TOMORROW. TEMPS NOT EXACTLY COOL BEHIND THE FRONT...THOUGH LOWER THAN TODAYS...INTO THE LOW TO MID 80S. LONG TERM...WEDNESDAY THROUGH FRIDAY... HOT AND DRY FOR WEDNESDAY. NEXT SYSTEM PASSING THROUGH ON THURSDAY AND FRIDAY...WITH WARM SECTOR SHOWERS PICKING UP ON THURSDAY AFTERNOON...AND FROPA IN THE OVERNIGHT HOURS AND THROUGH FRI MORNING. MODELS SLOWING SOMEWHAT ON THE APPROACH OF THE SYSTEM...AND HAVE TWEAKED THE POPS ACCORDINGLY. HJS && .ILX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ILZ038-042>046- 049>057-061>063-066>068-071>073. FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ILZ027>031-036-037- 040-041-047-048. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1158 AM CDT MON JUN 9 2008 ILZ027>031-037-101100- KNOX-MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD- 1158 AM CDT MON JUN 9 2008 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE ILLINOIS RIVER VALLEY THIS AFTERNOON INTO THE EVENING HOURS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...HOWEVER THE THREAT FOR WIDESPREAD HEAVY RAIN APPEARS TO BE DIMINISHING. STAY TUNED TO LATER FORECASTS AND STATEMENTS ADDRESSING THIS SITUATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS THURSDAY AND FRIDAY. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER THURSDAY AFTERNOON AND THURSDAY NIGHT...SO STAY ABREAST OF LATER FORECASTS FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ036-040-041-047-048-101100- CASS-FULTON-MASON-MENARD-SCHUYLER- 1158 AM CDT MON JUN 9 2008 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE ILLINOIS RIVER VALLEY THIS AFTERNOON INTO THE EVENING HOURS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...HOWEVER THE THREAT FOR WIDESPREAD HEAVY RAIN APPEARS TO BE DIMINISHING. STAY TUNED TO LATER FORECASTS AND STATEMENTS ADDRESSING THIS SITUATION. WIDESPREAD FLOODING WILL CONTINUE FOR THE NEXT FEW DAYS OVER MANY RIVERS AND STREAMS...INCLUDING THE ILLINOIS AND SANGAMON RIVER BASINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS THURSDAY AND FRIDAY. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER THURSDAY AFTERNOON AND THURSDAY NIGHT...SO STAY ABREAST OF LATER FORECASTS FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ042-044-049>057-061>063-066>068-071>073-101100- CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MORGAN-MOULTRIE-PIATT- RICHLAND-SANGAMON-SCOTT-SHELBY- 1158 AM CDT MON JUN 9 2008 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE OVERNIGHT HOURS. HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE...ESPECIALLY ACROSS LOCATIONS EAST OF THE I-55 CORRIDOR TONIGHT...WHERE BETWEEN 1 AND 2 INCHES WILL BE POSSIBLE. SINCE THE GROUND IS ALREADY SATURATED FROM PREVIOUS RAINFALL...ADDITIONAL FLOODING WILL BE POSSIBLE. THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING AS WELL. BASED ON THE LATEST MESOANALYSIS...THE PRIMARY THREAT AREA FOR POTENTIAL SEVERE WEATHER WILL BE ALONG AND EAST OF A DANVILLE...TO MATTOON...TO EFFINGHAM LINE. THE MAIN THREAT FROM ANY STORMS WILL BE STRONG WINDS. WIDESPREAD FLOODING WILL CONTINUE FOR THE NEXT FEW DAYS ALONG MANY RIVERS AND STREAMS INCLUDING THE SANGAMON...ILLINOIS...EMBARRAS... WABASH...AND LITTLE WABASH RIVER BASINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS THURSDAY AND FRIDAY. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER THURSDAY AFTERNOON AND THURSDAY NIGHT...SO STAY ABREAST OF LATER FORECASTS FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON BETWEEN 1 PM AND 6 PM. ILZ038-043-045-046-101100- CHAMPAIGN-DE WITT-MCLEAN-VERMILION- 1158 AM CDT MON JUN 9 2008 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE OVERNIGHT HOURS. HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE...ESPECIALLY ACROSS LOCATIONS EAST OF THE I-55 CORRIDOR TONIGHT...WHERE BETWEEN 1 AND 2 INCHES WILL BE POSSIBLE. SINCE THE GROUND IS ALREADY SATURATED FROM PREVIOUS RAINFALL...ADDITIONAL FLOODING WILL BE POSSIBLE. THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING AS WELL. BASED ON THE LATEST MESOANALYSIS...THE PRIMARY THREAT AREA FOR POTENTIAL SEVERE WEATHER WILL BE ALONG AND EAST OF A DANVILLE...TO MATTOON...TO EFFINGHAM LINE. THE MAIN THREAT FROM ANY STORMS WILL BE STRONG WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS THURSDAY AND FRIDAY. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER THURSDAY AFTERNOON AND THURSDAY NIGHT...SO STAY ABREAST OF LATER FORECASTS FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON BETWEEN 1 PM AND 6 PM. BARNES
The Evansville,IN radar (KVWX), 92 km away, was scanning. The volume nearest the first event began at 17:50 UTC.
9 hail. Local standard time, as filed.
Nickle sized hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114374, 114375, 114383, 114376, 114378, 114379, 114380, 114381, 114382.